- Research Article
- Open Access
Asymptotic Behavior of Solutions of a Periodic Diffusion Equation
© Jiebao Sun et al. 2010
- Received: 25 September 2009
- Accepted: 24 December 2009
- Published: 18 January 2010
We consider a degenerate parabolic equation with logistic periodic sources. First, we establish the existence of nontrivial nonnegative periodic solutions by monotonicity method. Then by using Moser iterative technique and the method of contradiction, we establish the boundedness estimate of nonnegative periodic solutions, by which we show that the attraction of nontrivial nonnegative periodic solutions, that is, all non-trivial nonnegative solutions of the initial boundary value problem, will lie between a minimal and a maximal nonnegative nontrivial periodic solutions, as time tends to infinity.
- Periodic Solution
- Weak Solution
- Global Existence
- Diffusion Equation
- Initial Boundary
In this paper, we consider the following periodic degenerate parabolic equation:
The problem (1.1)–(1.3) describes the evolution of the population density of a species living in a habitat and can be proposed for many problems in mathematical biology and fisheries management. The term models a tendency to avoid crowding and the reaction term models the contribution of the population supply due to births and deaths; see . The homogeneous Dirichlet boundary conditions model the inhospitality of the boundary. The time dependence of the coefficients reflects the fact that the time periodic variations of the habitat are taken into account. Reaction diffusion equations with such reaction term can be regarded as generalization of Fisher or Kolomogorv-Petrovsky-Piscunov equations which are used to model the growth of population (see [2, 3]). Especially, when , the (1.1) is the classical Logistic equation and some related problems have attracted much attention of researchers (see [4–6], etc.).
In the recent years, there are a lot of work dedicated to the existence, uniqueness, regularity, and some other qualitative properties, of weak solutions of this kind of degenerate parabolic equations (see [7–9], etc.). But to our knowledge, there is few work that has been accomplished in the literature for periodic degeneracy parabolic equation, and most of the known results so far only concerned with the existence of periodic solutions but not consider the attraction (see [10, 11], etc.). So our work is not a simple extension to the previous work.
The purpose of this paper is to investigate the asymptotic behavior of nontrivial nonnegative solutions of the initial boundary value problem (1.1)–(1.3). Since the equation has periodic sources, it is of no meaning to consider the steady state. So we have to seek some new approaches. Our idea is to consider all nonnegative periodic solutions. We first establish the existence of nontrivial nonnegative periodic solutions by monotone iterative method. Then we establish the a priori upper bound and a priori lower bound according to the maximum norm for all nontrivial nonnegative periodic solutions. By which we obtain asymptotic behavior of nontrivial nonnegative solutions of the problem (1.1)–(1.3). That is all nontrivial nonnegative solutions will lie between a minimal and a maximal nonnegative nontrivial periodic solutions, as time tends to infinity.
The paper is organized as follows. In Section 2, we introduce some necessary preliminaries. In Section 3, we establish the existence of nontrivial nonnegative periodic solutions by monotonicity method. In Section 4, we show the asymptotic behavior of nontrivial nonnegative solutions of (1.1)–(1.3).
In this section, we present the definitions of weak solutions and some useful principles.
Since (1.1) is degenerate at points where , problem (1.1)–(1.3) might not have classical solutions in general. Therefore, we focus our main efforts on the discussion of weak solutions in the sense of the following.
A function is called to be a periodic solution of problem (1.1)-(1.2) if it is a solution such that . A function is called to be a periodic subsolution if it is a subsolution such that in . A function is called to be a periodic supersolution if it is a supersolution such that in . A pair of periodic supersolution and subsolution is called to be ordered if in .
Several properties of solutions of problem (1.1)–(1.3) are needed in this paper. We first show the comparison principle.
Lemma 2.3 (comparison).
Lemma 2.4 (global existence).
Local existence can be proved as . Global existence and nonnegativity follow from Lemma 2.3 by standard arguments.
Lemma 2.5 (regularity ).
In this section, we show the existence of nontrivial nonnegative periodic solutions of the problem (1.1)-(1.2) by monotonicity method. First, we introduce the following remark.
Remark 3.1 (see ).
has the following properties:
From Remark 3.1, we just need to construct a pair of ordered periodic subsolution and periodic supersolution. The existence of nontrivial nonnegative periodic solutions of problem (1.1)-(1.2) will come from the similar iteration procedure as that in .
Clearly, and are the -periodic subsolution and supersolution of (1.1) subject to the condition (1.2), respectively. Further, we may assume , else we may change and then appropriately. Thus we complete the proof.
In this section, we show the asymptotic behavior of nontrivial nonnegative solutions of the initial boundary value problem. First, we employ Moser's technique to obtain the upper bound of norm for a nonnegative periodic solution .
Together with (4.17), we complete the proof of this lemma.
In the following, we will make use of the a priori boundedness of all nontrivial nonnegative periodic solutions to show the asymptotic behavior of nontrivial nonnegative solutions of the initial boundary value problem (1.1)–(1.3).
Similar to the proof of Theorem in , we can prove that , which is the even extension of the solution of the initial boundary value problem (1.1)–(1.3) with initial value , is a periodic solution of the problem (1.1)-(1.2). Moreover, Lemma 4.1 shows that any nonnegative periodic solution of (1.1)-(1.2) must satisfy for . Therefore, if we take is larger than by the comparison principle we have and thus , which means that is the maximal periodic solution of problem (1.1)-(1.2). The existence of the minimal periodic solution can be obtained with the same method.
Thus we complete the proof.
The authors express their thanks to the referees for their very helpful suggestions to improve some results in this paper. This work is supported by NSFH (A200909), NSFC (10801061), and Project (HIT. NSRIF. 2009049). It was also supported by the Natural Scientific Research Innovation Foundation in Harbin Institute of Technology.
- Okubo A: Diffusion and Ecological Problems: Mathematical Models, Biomathematics. Volume 10. Springer, Berlin, Germany; 1980:xiii+254.Google Scholar
- Fisher RA: The advance of advantageous genes. Annals of Eugenics 1937, 7: 355–369. 10.1111/j.1469-1809.1937.tb02153.xView ArticleGoogle Scholar
- Holmes EE, Lewis MA, Banks JE, Veit RR: Partial differential equations in ecology: spatial interactions and population dynamics. Ecology 1994, 75(1):17–29. 10.2307/1939378View ArticleGoogle Scholar
- Amann H: Periodic solutions of semilinear parabolic equations. In Nonlinear Analysis (Collection of Papers in Honor of Erich H. Röthe). Academic Press, New York, NY, USA; 1978:1–29.Google Scholar
- Hess P: On the asymptotically periodic Fisher equation. In Progress in Partial Differential Equations: Elliptic and Parabolic Problems (Pont-à-Mousson, 1991), Pitman Research Notes in Mathematics Series. Volume 266. Longman Science and Technology, Harlow, UK; 1992:24–33.Google Scholar
- Ahmad S, Lazer AC: Asymptotic behaviour of solutions of periodic competition diffusion system. Nonlinear Analysis: Theory, Methods & Applications 1989, 13(3):263–284. 10.1016/0362-546X(89)90054-0MATHMathSciNetView ArticleGoogle Scholar
- DiBenedetto E: Continuity of weak solutions to a general porous medium equation. Indiana University Mathematics Journal 1983, 32(1):83–118. 10.1512/iumj.1983.32.32008MATHMathSciNetView ArticleGoogle Scholar
- Pop IS, Sepúlveda M, Radu FA, Vera Villagrán OP: Error estimates for the finite volume discretization for the porous medium equation. Journal of Computational and Applied Mathematics. In pressGoogle Scholar
- Ma L, Zhao L, Song X: Gradient estimate for the degenerate parabolic equation on manifolds. Journal of Differential Equations 2008, 244(5):1157–1177. 10.1016/j.jde.2007.08.014MATHMathSciNetView ArticleGoogle Scholar
- Huang R, Wang Y, Ke Y: Existence of non-trivial nonnegative periodic solutions for a class of degenerate parabolic equations with nonlocal terms. Discrete and Continuous Dynamical Systems. Series B 2005, 5(4):1005–1014.MATHMathSciNetView ArticleGoogle Scholar
- Ke Y, Huang R, Sun J: Periodic solutions for a degenerate parabolic equation. Applied Mathematics Letters 2009, 22(6):910–915. 10.1016/j.aml.2008.06.047MATHMathSciNetView ArticleGoogle Scholar
- Anderson JR: Local existence and uniqueness of solutions of degenerate parabolic equations. Communications in Partial Differential Equations 1991, 16(1):105–143. 10.1080/03605309108820753MATHMathSciNetView ArticleGoogle Scholar
- Wu ZQ, Zhao JN, Yin JX, Li HL: Nonlinear Diffusion Equation. Singapore World Science and Technology Press, Singapore; 2001.View ArticleGoogle Scholar
- Hess P, Pozio MA, Tesei A: Time periodic solutions for a class of degenerate parabolic problems. Houston Journal of Mathematics 1995, 21(2):367–394.MATHMathSciNetGoogle Scholar
- Tesei A: Time periodic solutions of a degenerate parabolic problem. In Current Problems of Analysis and Mathematical Physics. Università degli Studi di Roma "La Sapienza", Rome, Italy; 1993:239–250.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.